Ohio, 2009

Hail and Damaging Wind in Ohio, September 28, 2009

September 28, 2009 · NWS PBZ · 2 events in 2 counties and zones

Isolated severe thunderstorms developed ahead of a cold front moving east across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of a cold front moving east across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 28, 2:38 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 28, 2:38 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 AM EDT MON SEP 28 2009

.SYNOPSIS...
A STRONG COLD FRONT MOVING THROUGH THE UPPER OHIO VALLEY THIS
MORNING WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS. WINDS CAN
BE GUSTY INTO EARLY TONIGHT. A SECOND COLD FRONT COMING FROM THE
GREAT LAKES TUESDAY WILL ENSURE CHILLY TEMPERATURES AND SCATTERED
SHOWERS WILL FOLLOW INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
JUDGING FROM RECENT SURFACE AND RADAR DATA COUPLED WITH SREF MODEL
OUTPUT AND NAM MODEL PROFILES...EXPECT THE COLD FRONTAL PASSAGE
THIS MORNING TO BE ACCOMPANIED BY A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS. WINDS CAN GUST TO BETWEEN 35 AND 50 MPH MAINLY
AFTER THE COLD FRONTAL PASSAGE. HENCE HAVE MAINTAINED THE WIND
ADVISORY ACROSS THE UPPER OHIO VALLEY INTO EARLY TONIGHT.

FORECASTED TEMPERATURES USING A BLEND OF RECENT GFS AND NAM MOS
VALUES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
RECENT SREF MODEL OUTPUT AND NAM MODEL PROFILES SHOW THERE CAN BE
A SECOND COLD FRONTAL PASSAGE THROUGH NORTHERN PARTS OF THE UPPER
OHIO VALLEY TUESDAY...SUPPORTED BY A COLD UPPER TROUGH INTO
WEDNESDAY. THIS SCENARIO WILL YIELD ANOTHER OPPORTUNITY FOR
SCATTERED SHOWERS TUESDAY INTO WEDNESDAY...WITH THE BEST CHANCE
ACROSS THE I-80 CORRIDOR AND APPALACHIAN MOUNTAIN RIDGES.

FORECASTED TEMPERATURES USING A BLEND OF RECENT GFS AND NAM MOS
VALUES THAT SHOWED DAYTIME HIGHS CAN BE 10 DEGREES COLDER THAN
NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BLEND OF RECENT SREF AND GEFS MODEL OUTPUT SHOW CANADIAN HIGH
PRESSURE ARRIVING TO PROVIDE DRY AND STABLE CONDITIONS WEDNESDAY
NIGHT INTO FRIDAY. A CLOSED UPPER LOW COMING EASTWARD FROM BRITISH
COLUMBIA MAY PROVIDE THE UPPER OHIO VALLEY WITH SHOWERS SATURDAY
AND SUNDAY.

GFS MOS SHOWS TEMPERATURES CAN BE 5 DEGREES COLDER THAN NORMAL
THURSDAY...BUT THEN MODERATE TO NEAR NORMAL VALUES BY THE WEEKEND.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
LOW LEVEL WIND SHEAR IS EXPECTED TO REMAIN ACROSS ALL TERMINALS
UNTIL THE ARRIVAL OF A SHARP COLD FRONT AROUND DAYBREAK. THIS
BOUNDARY SHOULD REACH ZZV AROUND 12Z...THEN QUICKLY MOVE EAST TOWARD
LBE/DUJ AROUND 15Z. THE ARRIVAL OF THE FRONT WILL RESULT IN A
TRANSITION FROM LOW LEVEL WIND SHEAR TO WIND GUSTS AT THE SURFACE.
LIFT INDUCED BY THE FRONT WILL RESULT IN A BAND OF SHOWERS...WITH A
FEW EMBEDDED THUNDERSTORMS POSSIBLE. UPSTREAM OBSERVATIONS AROUND
MIDNIGHT SHOWED CONDITIONS DROPPING TO MVFR WITH THE LINE OF RAIN
SHOWERS...AND POSSIBLY TO IFR IN ISOLATED THUNDERSTORMS. A TIGHT
PRESSURE GRADIENT WILL ALLOW GUSTY WINDS TO CONTINUE INTO TONIGHT.

A RELATIVELY COOL AND MOIST WEST/NORTHWEST FLOW WILL MAINTAIN CLOUDS
IN MONDAY AFTERNOON INTO NIGHT WITH MVFR TO VFR EXPECTED. A
SECONDARY FRONT WILL DROP THROUGH TUESDAY...WITH A REINFORCING
PUSH OF COOLER AIR. THE PRECIP AND CLOUD COVER WILL RESULT IN THE
POTENTIAL FOR REDUCED CONDITIONS TUESDAY AS WELL.

AN UPPER LOW WILL RESULT IN CLOUD COVER AND THE POTENTIAL FOR
LOWERED CEILINGS LINGERING INTO WEDNESDAY. SURFACE RIDGING WILL
BUILD IN FOR THURSDAY AND FRIDAY...WITH PREVAILING VFR EXPECTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
     FOR MDZ001.
OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ007-008-013-
     014-020-021-029-031.
     WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
     FOR PAZ009-015-016-022-023-030-032.
WV...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ001>004-012-
     021-022.
     WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
     FOR WVZ023-041.

&&
Hazardous weather outlook, Sep 28, 2:42 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT MON SEP 28 2009

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-022-290745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
342 AM EDT MON SEP 28 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-290745-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
FAYETTE-PRESTON-TUCKER-
342 AM EDT MON SEP 28 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 28, 4:39 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 AM EDT MON SEP 28 2009

OHZ049-050-058-059-068-PAZ020-021-029-WVZ001>003-281030-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-GUERNSEY OH-HANCOCK
WV-HARRISON OH-JEFFERSON OH-NOBLE OH-OHIO WV-WASHINGTON PA-
539 AM EDT MON SEP 28 2009

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL...

SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE
THROUGH THE FOLLOWING
COUNTIES...NOBLE...BELMONT...GUERNSEY...HARRISON...JEFFERSON...
WASHINGTON...ALLEGHENY...BEAVER...OHIO...BROOKE AND HANCOCK...

AT 536 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF QUAKER
CITY...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORMS CAN PRODUCE
WIND GUSTS TO 50 MPH AND HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  QUAKER CITY...        BARNESVILLE...        BETHESDA...
  MORRISTOWN...         BARKCAMP STATE PARK...
  FLUSHING...           NEW ATHENS...         SAINT CLAIRSVILLE...
  ADENA...              BRIDGEPORT...         WHEELING...
  NEWELL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Sep 28, 4:45 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EDT MON SEP 28 2009

OHZ040-041-049-050-059-069-PAZ007-008-013>015-020>023-029>032-
WVZ001>004-012-021>023-281045-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-GREENE PA-HANCOCK
WV-HARRISON OH-INDIANA PA-JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL
WV-MERCER PA-MONONGALIA WV-MONROE OH-OHIO WV-PRESTON WV-VENANGO
PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
545 AM EDT MON SEP 28 2009

...THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLY HAIL...

THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLY HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...MONROE...COLUMBIANA...BELMONT...HARRISON...
JEFFERSON...CARROLL...FAYETTE...ARMSTRONG...WASHINGTON...ALLEGHENY...
WESTMORELAND...BEAVER...INDIANA...BUTLER...GREENE...VENANGO...CLARION
...MERCER...LAWRENCE...MARION...WETZEL...PRESTON...MONONGALIA...
MARSHALL... OHIO...BROOKE AND HANCOCK...

AT 536 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES NORTH OF COLUMBIANA TO 3 MILES NORTHWEST OF MORRISTOWN TO 7
MILES SOUTHWEST OF FLY...MOVING EAST AT 60 MPH. THE STORMS CAN
PRODUCE WIND GUSTS TO 50 MPH AND HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SALINEVILLE...        NEW ATHENS...         MORRISTOWN...
  LISBON...             HOPEDALE...           FLY...
  FLUSHING...           COLUMBIANA...         CADIZ...
  BETHESDA...           BERGHOLZ...           BENWOOD...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 89 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Belmont

When
September 28, 4:45 AM EST
Where
Belmont County, 0.69 mi S of Morristown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.060, -81.070

Thunderstorm Wind, Jefferson

When
September 28, 5:25 AM EST
Where
Jefferson County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.180, -80.800

Law enforcement reported trees down along County RD 210 near MT Pleasant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191782, 191783.